Pediatric Carbamazepine Intoxication

Ernest S. Stremski, William B. Brady, Kris Prasad, Halim A. Hennes

Research output: Contribution to journalArticle

31 Citations (Scopus)

Abstract

Study objective: To describe the clinical effects of carbamazepine ingestion in a pediatric population. Design: Case series of prospectively evaluated patients and a historical retrospective group. Participants: All patients younger than 18 years who presented to an urban emergency department with history of carbamazepine ingestion and positive laboratory confirmation. Interventions: Patient demographics, findings on physical examination, serum carbamazepine levels, analysis of 12-lead ECGs, and time and doses of activated charcoal were recorded. Results: Seventy-seven patients were enrolled, of whom 17 were evaluated prospectively. Serum carbamazepine levels were greater than 12 μg/mL (50 μmol/L) in 61 patients. In those 61 patients, mean peak serum level was significantly higher in patients with dystonic reactions (P =.009), coma (P =.002), and apnea (P =.008) than in patients without these symptoms. There was no significant difference in mean peak serum levels between patients with and without seizures. Serum carbamazepine half-life was significantly shorter (P =.022) in patients who received multiple doses of activated charcoal (8.2±1.6 hours) than in those who received a single dose (12.1±4.9 hours). Conclusion: Pediatric patients with suspected carbamazepine ingestion are at higher risk for dystonic reactions, coma, and apnea if the peak serum carbamazepine level exceeds 28 μg/mL (117 μmol/L). The development of seizures is not related to peak serum level. Multiple doses of activated charcoal can significantly shorten serum carbamazepine half-life. [Stremski ES, Brady WB, Prasad K, Hennes HA: Pediatric carbamazepine intoxication. Ann Emerg Med May 1995;25:624-630.].

Original languageEnglish (US)
Pages (from-to)624-630
Number of pages7
JournalAnnals of Emergency Medicine
Volume25
Issue number5
DOIs
StatePublished - 1995

Fingerprint

Carbamazepine
Pediatrics
Serum
Charcoal
Eating
Apnea
Coma
Half-Life
Seizures
Physical Examination
Hospital Emergency Service
Electrocardiography
Demography

ASJC Scopus subject areas

  • Emergency Medicine

Cite this

Pediatric Carbamazepine Intoxication. / Stremski, Ernest S.; Brady, William B.; Prasad, Kris; Hennes, Halim A.

In: Annals of Emergency Medicine, Vol. 25, No. 5, 1995, p. 624-630.

Research output: Contribution to journalArticle

Stremski, Ernest S. ; Brady, William B. ; Prasad, Kris ; Hennes, Halim A. / Pediatric Carbamazepine Intoxication. In: Annals of Emergency Medicine. 1995 ; Vol. 25, No. 5. pp. 624-630.
@article{b740dfdaf5564cf6b13e33fd9cc5c505,
title = "Pediatric Carbamazepine Intoxication",
abstract = "Study objective: To describe the clinical effects of carbamazepine ingestion in a pediatric population. Design: Case series of prospectively evaluated patients and a historical retrospective group. Participants: All patients younger than 18 years who presented to an urban emergency department with history of carbamazepine ingestion and positive laboratory confirmation. Interventions: Patient demographics, findings on physical examination, serum carbamazepine levels, analysis of 12-lead ECGs, and time and doses of activated charcoal were recorded. Results: Seventy-seven patients were enrolled, of whom 17 were evaluated prospectively. Serum carbamazepine levels were greater than 12 μg/mL (50 μmol/L) in 61 patients. In those 61 patients, mean peak serum level was significantly higher in patients with dystonic reactions (P =.009), coma (P =.002), and apnea (P =.008) than in patients without these symptoms. There was no significant difference in mean peak serum levels between patients with and without seizures. Serum carbamazepine half-life was significantly shorter (P =.022) in patients who received multiple doses of activated charcoal (8.2±1.6 hours) than in those who received a single dose (12.1±4.9 hours). Conclusion: Pediatric patients with suspected carbamazepine ingestion are at higher risk for dystonic reactions, coma, and apnea if the peak serum carbamazepine level exceeds 28 μg/mL (117 μmol/L). The development of seizures is not related to peak serum level. Multiple doses of activated charcoal can significantly shorten serum carbamazepine half-life. [Stremski ES, Brady WB, Prasad K, Hennes HA: Pediatric carbamazepine intoxication. Ann Emerg Med May 1995;25:624-630.].",
author = "Stremski, {Ernest S.} and Brady, {William B.} and Kris Prasad and Hennes, {Halim A.}",
year = "1995",
doi = "10.1016/S0196-0644(95)70175-3",
language = "English (US)",
volume = "25",
pages = "624--630",
journal = "Annals of Emergency Medicine",
issn = "0196-0644",
publisher = "Mosby Inc.",
number = "5",

}

TY - JOUR

T1 - Pediatric Carbamazepine Intoxication

AU - Stremski, Ernest S.

AU - Brady, William B.

AU - Prasad, Kris

AU - Hennes, Halim A.

PY - 1995

Y1 - 1995

N2 - Study objective: To describe the clinical effects of carbamazepine ingestion in a pediatric population. Design: Case series of prospectively evaluated patients and a historical retrospective group. Participants: All patients younger than 18 years who presented to an urban emergency department with history of carbamazepine ingestion and positive laboratory confirmation. Interventions: Patient demographics, findings on physical examination, serum carbamazepine levels, analysis of 12-lead ECGs, and time and doses of activated charcoal were recorded. Results: Seventy-seven patients were enrolled, of whom 17 were evaluated prospectively. Serum carbamazepine levels were greater than 12 μg/mL (50 μmol/L) in 61 patients. In those 61 patients, mean peak serum level was significantly higher in patients with dystonic reactions (P =.009), coma (P =.002), and apnea (P =.008) than in patients without these symptoms. There was no significant difference in mean peak serum levels between patients with and without seizures. Serum carbamazepine half-life was significantly shorter (P =.022) in patients who received multiple doses of activated charcoal (8.2±1.6 hours) than in those who received a single dose (12.1±4.9 hours). Conclusion: Pediatric patients with suspected carbamazepine ingestion are at higher risk for dystonic reactions, coma, and apnea if the peak serum carbamazepine level exceeds 28 μg/mL (117 μmol/L). The development of seizures is not related to peak serum level. Multiple doses of activated charcoal can significantly shorten serum carbamazepine half-life. [Stremski ES, Brady WB, Prasad K, Hennes HA: Pediatric carbamazepine intoxication. Ann Emerg Med May 1995;25:624-630.].

AB - Study objective: To describe the clinical effects of carbamazepine ingestion in a pediatric population. Design: Case series of prospectively evaluated patients and a historical retrospective group. Participants: All patients younger than 18 years who presented to an urban emergency department with history of carbamazepine ingestion and positive laboratory confirmation. Interventions: Patient demographics, findings on physical examination, serum carbamazepine levels, analysis of 12-lead ECGs, and time and doses of activated charcoal were recorded. Results: Seventy-seven patients were enrolled, of whom 17 were evaluated prospectively. Serum carbamazepine levels were greater than 12 μg/mL (50 μmol/L) in 61 patients. In those 61 patients, mean peak serum level was significantly higher in patients with dystonic reactions (P =.009), coma (P =.002), and apnea (P =.008) than in patients without these symptoms. There was no significant difference in mean peak serum levels between patients with and without seizures. Serum carbamazepine half-life was significantly shorter (P =.022) in patients who received multiple doses of activated charcoal (8.2±1.6 hours) than in those who received a single dose (12.1±4.9 hours). Conclusion: Pediatric patients with suspected carbamazepine ingestion are at higher risk for dystonic reactions, coma, and apnea if the peak serum carbamazepine level exceeds 28 μg/mL (117 μmol/L). The development of seizures is not related to peak serum level. Multiple doses of activated charcoal can significantly shorten serum carbamazepine half-life. [Stremski ES, Brady WB, Prasad K, Hennes HA: Pediatric carbamazepine intoxication. Ann Emerg Med May 1995;25:624-630.].

UR - http://www.scopus.com/inward/record.url?scp=0028903103&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028903103&partnerID=8YFLogxK

U2 - 10.1016/S0196-0644(95)70175-3

DO - 10.1016/S0196-0644(95)70175-3

M3 - Article

C2 - 7741339

AN - SCOPUS:0028903103

VL - 25

SP - 624

EP - 630

JO - Annals of Emergency Medicine

JF - Annals of Emergency Medicine

SN - 0196-0644

IS - 5

ER -